Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 34, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2014, 4:40 PM EDT for Washington County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2014, 4:40 PM EDT (20:40 UTC)
- Expired
- Apr 28, 2014, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Washington County, VA
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:33 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS54 KMRX 282040
SVRMRX
VAC191-282115-
/O.NEW.KMRX.SV.W.0034.140428T2040Z-140428T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 440 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
ABINGDON...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ABINGDON...GLADE SPRING...LINDELL AND EMORY-MEADOW VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHWESTERN VIRGINIA AND EAST TENNESSEE.
LAT...LON 3666 8198 3670 8199 3687 8203 3688 8200
3686 8196 3690 8187 3693 8183 3679 8170
3672 8167
TIME...MOT...LOC 2040Z 253DEG 40KT 3681 8191
$$
DH1 follow-up statement
224
WWUS54 KMRX 282101
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 PM EDT MON APR 28 2014
VAC191-282111-
/O.CAN.KMRX.SV.W.0034.000000T0000Z-140428T2115Z/
WASHINGTON VA-
501 PM EDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3666 8198 3670 8199 3687 8203 3688 8200
3686 8196 3690 8187 3693 8183 3679 8170
3672 8167
TIME...MOT...LOC 2058Z 253DEG 40KT 3688 8163
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:10 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 28, 3:10 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON APR 28 2014
.SHORT TERM...(TONIGHT AND TUESDAY)...RADAR SHOWS A GOOD DEAL OF
STRONG TO SEVERE THUNDERSTORMS OVER THE PLATEAU WITH AN OUTFLOW
BOUNDARY OVER SOUTHERN MIDDLE TENNESSEE. THIS BOUNDARY WILL LIKELY
BE AN IMPORTANT PART OF THE SEVERE WEATHER OUTBREAK FOR THIS
AFTERNOON AND EVENING. MODELS CONTINUE TO SHOW FAVORABLE BOUYANCY
AND SHEAR OVER THE PLATEAU AND SOUTHERN VALLEY LATE TODAY FOR SEVERE
THUNDERSTORMS. HODOGRAPH SHOWS FAVORABLE SHEAR FOR TORNADIC
DEVELOPMENT. ALREADY HAVE SIGNIFICANT TORNADO PARAMETER VALUES OF 2
TO 3 OVER NORTHERN MISSISSIPPI AND NORTHERN ALABAMA.
WILL NEED WATCH FOR SUPERCELL DEVELOPMENT OVER THESE AREAS THIS
AFTERNOON...THEN MOVE EAST NORTHEAST INTO THE PLATEAU/SOUTHEAST
TENNESSEE LATE THIS AFTERNOON AND EVENING. EVENTUALLY...THESE STORMS
WILL COME TOGETHER AS A SQUALL LINE WITH DAMAGING WINDS A CONCERN
FOR A GOOD PART OF THE AREA THIS EVENING/OVERNIGHT.
A SQUALL LINE WILL DEVELOP THIS EVENING THEN MOVE ACROSS THE ENTIRE
FORECAST AREA WITH THE MAIN CONCERN BEING DAMAGING WITH ISOLATED
TORNADO.
A BREAK IN THE CONVECTION IS EXPECTED FROM MID-MORNING THROUGH MID-
AFTERNOON...BUT ANOTHER JET WILL MOVE ACROSS THE TENNESSEE VALLEY
DURING THE AFTERNOON AND EVENING TUESDAY. ANOTHER ROUND OF
THUNDERSTORMS...SOME LIKELY SEVERE. AGAIN MAIN THREAT DAMAGING
WINDS...ISOLATED TORNADO AND HAIL.
HIGH PWS WILL PRODUCE A POTENTIAL OF HEAVY RAINFALL AND FLASH
FLOODING AS WELL. HAVE ISSUED A WIND ADVISORY FOR THE HIGHER TERRAIN
DUE TO THE STRONG BOUNDARY LAYER JET DEVELOPING THIS
EVENING/OVERNIGHT.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...THE SLOW MOVING
UPPER LOW TO OUR NORTHWEST WILL CONTINUE TO AFFECT THE REGION FOR
THE BEGINNING OF THE SHORT TERM PERIOD. THE ROUND OF SHOWERS AND
THUNDERSTORMS THAT BEGINS LATER TUESDAY AFTERNOON WILL CONTINUE
INTO TUESDAY NIGHT...WITH THE POSSIBILITY OF SOME SEVERE STORMS
CONTINUING PAST SUNSET. HEAVY RAINFALL ALSO A THREAT TUESDAY
NIGHT...AND THE FLOOD WATCH CONTINUES FOR ALL BUT NORTHEAST ZONES.
SHOWERS AND PERHAPS SOME THUNDER LIKELY TO LINGER INTO WEDNESDAY
ESPECIALLY EASTERN ZONES...WITH SOME DRYING WORKING IN WEDNESDAY
NIGHT AND ESPECIALLY THURSDAY. WITH A BROAD AND LOW AMPLITUDE UPPER
TROUGH OVER THE EAST WE MAY SEE SHORT WAVE ENERGY BRING SOME
SHOWERS SOMETIME IN THE LATTER PART OF THE PERIOD...BUT MODELS
HAVING CONSISTENCY/AGREEMENT PROBLEMS CONCERNING TIMING. FOR NOW
WILL CARRY LOW POPS FRIDAY AND SATURDAY...BUT CONFIDENCE LOW AT
THIS POINT CONCERNING PRECIP POTENTIAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 82 61 76 / 100 70 80 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 79 62 75 / 100 60 90 80
OAK RIDGE, TN 63 82 60 75 / 100 60 90 70
TRI CITIES AIRPORT, TN 59 76 58 76 / 100 80 90 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY MORNING
FOR CHEROKEE-CLAY.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT TUESDAY FOR
CHEROKEE-CLAY.
TN...FLOOD WATCH FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH
WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-
EAST POLK-GRAINGER-HAMBLEN-HAMILTON-JEFFERSON-KNOX-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-UNION-WEST POLK.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT TUESDAY FOR
BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-
JOHNSON-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SOUTHEAST MONROE-UNICOI.
VA...NONE.
&&
DH/LWHazardous weather outlook, Apr 28, 3:45 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT MON APR 28 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE. IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT. PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD EXTEND THE THREAT OF FLOODING OR FLASH FLOODING. THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.
In the hours before
Local storm report, Apr 28, 3:32 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG EWING 36.63N 83.43W
04/28/2014 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN.
&&Local storm report, Apr 28, 3:36 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
04/28/2014 CLAIBORNE TN TRAINED SPOTTER
ROOF BLOWN OFF OF A BARN ON LMU PROPERTY. ROAD SIGN BLOWN
INTO VEHICLE NEAR INTERSECTION OF ROUTES 63 AND 25.
&&Local storm report, Apr 28, 3:43 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PENNINGTON GAP 36.76N 83.03W
04/28/2014 E0.75 INCH LEE VA AMATEUR RADIO
&&Local storm report, Apr 28, 3:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PENNINGTON GAP 36.76N 83.03W
04/28/2014 E1.25 INCH LEE VA AMATEUR RADIO
&&Local storm report, Apr 28, 4:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SNEEDVILLE 36.54N 83.21W
04/28/2014 HANCOCK TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&Local storm report, Apr 28, 4:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG WISE 36.98N 82.58W
04/28/2014 WISE VA 911 CALL CENTER
NUMEROUS TREES DOWN.
0415 PM TSTM WND DMG COEBURN 36.95N 82.47W
04/28/2014 WISE VA 911 CALL CENTER
NUMEROUS TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 49 min |
| Apr 28, 3:05 PM EDT | Tornado Warning | MRX | Lee, Scott | 40 min |
| Apr 28, 3:32 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise, City of Norton | 58 min |
| Apr 28, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington | 63 min |
| Apr 28, 3:46 PM EDT | Tornado Warning | MRX | Lee, Russell, Scott, Washington | 44 min |
| Apr 28, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 48 min |
| Apr 28, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.